Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of your medicines can cause abnormal muscle movements called tardive dyskinesia. Taking two medicines together that cause this effect can increase the risk of it happening to you.
What might happen:
You may develop uncontrollable muscle movements, a condition called tardive dyskinesia. There is no cure for tardive dyskinesia, but symptoms may lessen or go away after you stop taking the medicines; however, the symptoms may be permanent.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know right away that you are taking these medicines together. Contact your doctor right away if you develop any movements you cannot stop or control such as: lip smacking, chewing, puckering of the mouth, frowning or scowling, sticking out the tongue, blinking and moving the eyes, and shaking of the arms and/or legs.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Reglan (metoclopramide) injection US prescribing information. Baxter Healthcare Corporation November, 2010.
2.Reglan (metoclopramide) injection US medication guide. Baxter Healthcare Corporation June, 2009.
3.Krahenbuhl S, Raisin J, Herren T. Malignant neuroleptic syndrome under metoclopramide and neuroleptics in anuria. Schweiz Med Wochenschr 1993 Jul 3;123(26):1359-62.
4.Factor SA, Matthews MK. Persistent extrapyramidal syndrome with dystonia and rigidity caused by combined metoclopramide and prochlorperazine therapy. South Med J 1991 May;84(5):626-8.
5.Schou H, Kongstad LL. Acute dystonia with fatal outcome. A possible adverse drug reaction in the simultaneous administration of chlorpromazine (Prozil) and metoclopramide (Primperan). Ugeskr Laeger 1986 Sep 8; 148(37):2357-8.